Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

September 16, 2021Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Sep 16, 2021, 1:13 AM CDT for Red Lake County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2021, 1:13 AM CDT (06:13 UTC)
Expired
Sep 16, 2021, 1:45 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Hail
0.75 in
Wind
40

County Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS83 KFGF 160613
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
113 AM CDT Thu Sep 16 2021
 
MNZ013>016-160645-
Red Lake MN-Pennington MN-East Polk MN-North Clearwater MN-
113 AM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of eastern Red Lake,
east central Polk, southeastern Pennington and northwestern
Clearwater Counties through 145 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brooks, or 24 miles southeast of Thief River Falls, moving east at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Oklee around 120 AM CDT.
  Trail and Gully around 130 AM CDT.

Other locations in the path of this storm include Berner and Gonvick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4767 9540 4768 9608 4790 9608 4802 9551
      4802 9547
TIME...MOT...LOC 0612Z 258DEG 37KT 4780 9593 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 16, 12:38 AM CDT, 35 minutes earlier.

Area forecast discussion, Sep 16, 12:38 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1238 AM CDT Thu Sep 16 2021

.UPDATE...
Issued at 1238 AM CDT Thu Sep 16 2021

Cluster of strong thunderstorms (isolated severe) are
transitioning east away from main axis of MLCAPE, with strongest
cells flaring up along the southern end of the line closer to the
axis. Effective shear remains high so where stronger cores had
developed these did organize and take on supercellular
characteristics. It's hard to say how much longer this will be a
risk as CAPE should begin to drop off or at the very least
activity becomes more elevated/weaker as it shifts east away from
this axis.

UPDATE Issued at 653 PM CDT Wed Sep 15 2021

Warm front continues pushing east through the area with light
rain showers and weak thunderstorms near Bemidji continue east,
and should exit the FA in a few hours.

There is a trend within latest HRRR runs of a little more robust
elevated thunderstorm development on the nose of a thermal ridge
working its way eastward into the James River Valley and Devils
Lake basin after 00 UTC. There has been some weakly agitated Cu
within this ridge noted on satellite along a wind shift in central
ND this afternoon, which would be the area of clouds to monitor
for development. This coincides with a developing LLJ for the
evening feeding on weak MUCAPE within this thermal ridge. While
most CAMs have depicted thunderstorm development this evening into
eastern ND, the HRRR has been a little earlier in development
starting convection before 03 UTC. This potentially earlier onset
of thunderstorms may put northeastern ND and the northern two
thirds of the Red River Valley at play with this evening's
convective potential.

Given the weak instability and potentially sufficient shear in
place, there may be the potential for this evening's elevated
convection to produce some hail, some of which may briefly reach
severe criteria. Continuing to monitor trends in cloud development
before making any adjustments to PoPs and messaging.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 323 PM CDT Wed Sep 15 2021

Precip timing and strength continue to be the challenges for the
short term.

Scattered showers and a few thunderstorms have become more
widespread from the central and northern Red River Valley into
northwestern MN as warm air advection continues on the front side
of the incoming surface trough. MU CAPE continues to be lagging
behind the main lift from the warm air advection, so think
isolated lightning strikes will be the main impact. These showers
will move off into central MN by this evening. However, CAMs and a
few of the global models redevelop some showers and thunderstorms
along the northern Red River Valley late evening/around midnight
as the surface trough axis pushes into the area. This activity
will push into western MN during the early overnight hours. A few
of the CAMs develop some fairly robust convection during the
05-10Z time frame over our MN counties, and MU CAPES will be
increasing. Uncertainty with the timing of the trough overnight
prevents getting too gung ho for elevated severe potential, but
did increase POPs across our east for the early AM hours. Cloud
cover and winds will keep the temps a bit more mild tonight than
last night, mainly in the 50s to low 60s.

The main upper trough digs into Manitoba and the Dakotas tomorrow,
with a cold front pushing into our CWA. Much will depend on the
exact timing of the cold front and if we get some decent
instability in our southeastern counties before the boundary comes
through. There is some indication of some clearing and temps near
80 south of the I-94 corridor, with only low 60s in northeastern
ND where the front comes through early. Several of the
deterministic runs have some surface based CAPE values over 1500
J/kg in west central MN, with deep layer bulk shear around 40-50
kts. Some strong to severe convection with a few supercells
developing will be possible for a short window before the front
pushes through Thursday afternoon. Will continue to message severe
threat in the far eastern counties. Thunderstorm will move off
quickly to the east Thursday and high pressure building in should
drop temps back into the 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 323 PM CDT Wed Sep 15 2021

Impactful weather chances will arise after the upcoming weekend, and
could last for a couple of days.

A breezy/windy and warm start to the extended period with zonal to
southwest flow aloft will be featured on Sat providing for above
average temps Sat and well above by Sun as ensembles depict a MAXing
out of 850 mb temps at 20C or better! 30 kts of 850 mb SW wind could
mix down efficiently to provide near surface speeds of 15 to 25 mph
with higher gusts. Afterwards, moisture will be increasing by later Sun
into Mon as sharp trough over intermountain west sharpens the S-SW flow
over the forecast area.

All is pointing toward a wetter time from later Mon/Mon night as the
upstream trough turns into closed/cutoff low proximal to our region by
Tue and even into Wed. GEFS plumes peg a dose of an inch or more of
rainfall, with the ops GFS climbing to somewhere near 3 inches during
this period of time. And given the slow transit of this feature from
west to east, it is entirely possible these amounts could be something
other than convective feedback within the model.

A cooling trend should kick in from the middle of next week and
beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1238 AM CDT Thu Sep 16 2021

VFR conditions should continue through the TAF period with
concern focus on strong (isolated severe) storms early this
morning and again later this afternoon in MN. Showers or weaker
thunderstorms may impact ND later this afternoon, but the morning
activity has transitioned east. Winds will vary as low pressure
followed by a cold front transition across eastern ND and
northwest MN through the TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...JR
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Sep 15, 4:01 AM CDT, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
401 AM CDT Wed Sep 15 2021

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-160915-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
401 AM CDT Wed Sep 15 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for showers and isolated thunderstorms this
afternoon through tonight. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for showers and thunderstorms Thursday into
Thursday night. The probability for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ006-009-016-017-022>024-027-028-030>032-040-160915-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
401 AM CDT Wed Sep 15 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for showers and isolated thunderstorms this
afternoon through tonight. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front on Thursday will bring increasing thunderstorm
chances across northwest and west central MN. Isolated severe
thunderstorms will be possible late Thursday afternoon through
Thursday evening from Baudette to Lake Itasca to Fergus Falls and
locations east. Hail up to 2 inches and damaging winds to 75 mph
are the main threats, though a tornado can't be ruled out. Locally
heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 15, 11:37 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     6 SW WARREN             48.13N 96.86W
09/15/2021  M59 MPH          POLK               MN   MESONET

            VIA NDAWN.

&&
Local storm report, Sep 16, 12:12 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1212 AM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     TSTM WND GST     4 S WARREN              48.14N 96.77W
09/15/2021  M57 MPH          POLK               MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA; TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, Sep 16, 12:14 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1214 AM CDT Thu Sep 16 2021

MNZ001-008-013-160600-
East Marshall MN-Pennington MN-West Polk MN-
1214 AM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of southeastern
Marshall, north central Polk and Pennington Counties through 100 AM
CDT...

At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carpenters Corner, or 12 miles west of Thief River Falls, moving east
at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carpenters Corner around 1215 AM CDT.
  Rosewood and St. Hilaire around 1225 AM CDT.

Other locations in the path of this storm include Thief River Falls,
Dakota Junction, Hazel and Mavie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4796 9638 4796 9648 4795 9648 4795 9651
      4817 9652 4818 9639 4821 9639 4831 9591
      4800 9589
TIME...MOT...LOC 0514Z 253DEG 34KT 4807 9643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Sep 16, 12:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1222 AM CDT Thu Sep 16 2021

MNZ001-014-015-160600-
Red Lake MN-West Polk MN-East Polk MN-
1222 AM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of western Red Lake and
southeastern Polk Counties through 100 AM CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harold, or 31 miles southwest of Thief River Falls, moving east at 40
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marcoux, Dugdale and Perault around 1235 AM CDT.

Other locations in the path of this storm include Mentor, Terrebonne
and Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4755 9642 4769 9657 4782 9652 4793 9598
      4760 9584
TIME...MOT...LOC 0521Z 253DEG 33KT 4770 9645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Sep 16, 12:45 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 AM CDT THU SEP 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             RED LAKE FALLS          47.89N 96.27W
09/16/2021  E0.70 INCH       RED LAKE           MN   PUBLIC

&&
Special weather statement, Sep 16, 1:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
113 AM CDT Thu Sep 16 2021

MNZ013>016-160645-
Red Lake MN-Pennington MN-East Polk MN-North Clearwater MN-
113 AM CDT Thu Sep 16 2021

...A strong thunderstorm will impact portions of eastern Red Lake,
east central Polk, southeastern Pennington and northwestern
Clearwater Counties through 145 AM CDT...

At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brooks, or 24 miles southeast of Thief River Falls, moving east at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oklee around 120 AM CDT.
  Trail and Gully around 130 AM CDT.

Other locations in the path of this storm include Berner and Gonvick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4767 9540 4768 9608 4790 9608 4802 9551
      4802 9547
TIME...MOT...LOC 0612Z 258DEG 37KT 4780 9593

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:52 PM CDTSpecial Weather StatementFGFCavalier38 min
Sep 15, 9:31 PM CDTSpecial Weather StatementFGFWalsh59 min
Sep 15, 9:33 PM CDTSpecial Weather StatementFGFNelson57 min
Sep 15, 9:42 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh63 min
Sep 15, 10:38 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh52 min
Sep 15, 10:47 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Walsh43 min
Sep 15, 11:45 PM CDTSevere Thunderstorm WarningFGFTraill60 min
Sep 15, 11:25 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk50 min
Sep 15, 11:27 PM CDTSpecial Weather StatementFGFMarshall48 min
Sep 16, 12:14 AM CDTSpecial Weather StatementFGFPennington46 min
Sep 16, 12:22 AM CDTSpecial Weather StatementFGFPolk, Red Lake38 min
Sep 16, 12:42 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake33 min
Sep 16, 1:23 AM CDTSpecial Weather StatementFGFMahnomen37 min
Sep 16, 1:51 AM CDTSpecial Weather StatementFGFBeltrami, Clearwater54 min
Sep 16, 1:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk49 min
Sep 16, 2:44 AM CDTSpecial Weather StatementFGFHubbard46 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.